Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- May 28, 11:13 PM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 2.26 mi NNE of Oscoda
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.450, -83.314
Thunderstorms produced gusty winds along the coast near Oscoda.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms produced gusty winds along the coast near Oscoda.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 28, 9:23 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1023 PM EDT MON MAY 28 2012 .SYNOPSIS... ISSUED AT 409 PM EDT MON MAY 28 2012 LOW PRESSURE WILL TRACK NORTH OF THE GREAT LAKES TONIGHT...WITH ITS ASSOCIATED COLD FRONT SWEEPING EASTWARD THROUGH THE REGION. THIS WILL RESULT IN SCATTERED THUNDERSTORMS. TUESDAY WILL BE MUCH MORE COMFORTABLE...BUT WILL BE A BREEZY DAY. A MUCH STRONGER COLD FRONT...WILL MOVE THROUGH LATE IN THE DAY. TEMPERATURES WILL THEN TURN SHARPLY COLDER WEDNESDAY...WITH TEMPERATURES STRUGGLING TO REACH THE 50S. WHILE TEMPERATURES WILL SLOWLY RECOVER THURSDAY THROUGH SATURDAY...THEY WILL REMAIN COOLER THAN NORMAL FOR LATE MAY. LOW PRESSURE...COMING UP FROM THE SOUTH...MAY BRING SOME RAIN TO PARTS OF THE REGION FRIDAY AND SATURDAY. && .UPDATE... ISSUED AT 1011 PM EDT MON MAY 28 2012 HAVE TWEAKED WX/POP GRIDS BASED ON CONVECTIVE TRENDS...WITH CONVECTION BEGINNING TO BECOME A LITTLE MORE ROBUST AS WE ATTAIN SOME MID LEVEL COOLING AND INCREASING DYNAMIC SUPPORT...WHICH IS HELPING OFFSET THE LOSS OF INSTABILITY. HAVE SEEN BOTH WIND AND HAIL WITH THIS CONGEALING LINE OF CONVECTION....AND EXPECT MARGINALLY SEVERE STORMS TO PERSIST THROUGH A LITTLE PAST MIDNIGHT BEFORE EXITING EAST. OTHERWISE...ONLY MINOR TWEAKS NEEDED TO OVERNIGHT LOWS...AS POST FRONTAL TEMPERATURES WILL DROP INTO THE 60S. UPDATE ISSUED AT 623 PM EDT MON MAY 28 2012 SO FAR...NOT SO MUCH AS CONVECTION IS STRUGGLING TO ACCOMPLISH MUCH AS IT PUSHES ACROSS NORTHERN LAKE MICHIGAN ALONG SURFACE CONVERGENCE AXIS. BAND OF MID LEVEL CLOUDINESS...COMBINED WITH CONTINUED MIXING OUT OF LLEVEL MOISTURE HAS TAKEN A TOLL ON INSTABILITY OVER NORTHERN LOWER THUS FAR...WITH NUMEROUS LOCALES SEEING DEWPOINTS FALL BELOW 60F WITH THREE HOURLY MUCAPE CHANGES OF NEARLY NEGATIVE 1000 J/KG. SO...EVOLUTION OF CONVECTION THUS FAR IS LOOKING MORE LIKE SHRAS WITH SOME EMBEDDED THUNDER...AND POTENTIALLY SOME PEA SIZED HAIL. WITH MUCAPES STILL NEAR 1000 J/KG AND DECENT CORE OF WINDS AT H5...CAN/T RULE OUT SEVERE OVER THE NEXT 1-3 HOURS...BUT IT LOOKS INCREASINGLY UNLIKELY. WILL HAVE TO WATCH ACTUAL COLD FRONT OVER CENTRAL AND SOUTHERN WISCONSIN THAT CONTINUES TO SPAWN SEVERE CONVECTION. CURRENT TIMING BRINGS THIS FEATURE INTO THE REGION BY LATE EVENING. FEEL THAT GIVEN CURRENT TRENDS...IT IS GOING TO BE A CHALLENGE FOR THIS ACTIVITY TO GROW/HOLD TOGETHER AS IT PRESSES EAST...BUT WILL NOT MAKE SIGNIFICANT CHANGES TO THE FORECAST PAST ABOUT 2-3Z AND GIVE THINGS A LITTLE TIME TO UNFOLD. OUTSIDE OF POP/WX CHANGES...NO CHANGES NEEDED TO REMAINDER OF FORECAST. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 409 PM EDT MON MAY 28 2012 18Z SURFACE MESOANALYSIS SHOWS A 1002MB LOW OVER EASTERN LAKE SUPERIOR...WITH A COLD FRONT STRETCHING BACK TO THE SOUTHWEST INTO NORTHERN WISCONSIN/EASTERN IOWA. SCATTERED THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE BOUNDARY ACROSS EASTERN WISCONSIN/CENTRAL UPPER MICHIGAN. ACROSS NORTHERN MICHIGAN SKIES WERE MORE CLOUDY THAN SUNNY...WITH AN INCREASE IN CU COVERAGE ACROSS NORTH CENTRAL/NORTHEAST LOWER OVER THE PAST COUPLE OF HOURS WHERE INSTABILITY HAS BEEN INCREASING WITH THE RISING TEMPERATURES. MLCAPE VALUES ACROSS NORTHERN LOWER IN THE 1000-1500J/KG RANGE WITH MINIMAL CINH ACROSS NORTHEAST LOWER...A LITTLE MORE OVER NORTHWEST LOWER WHERE DEW POINTS HAVE DIPPED INTO THE UPPER 50S. LOW LEVEL MOISTURE CONVERGENCE HAS BEEN MAXIMIZED ACROSS NORTHEAST LOWER FOR A COUPLE OF HOURS NOW...SO WILL CONTINUE TO MONITOR THIS AREA FOR SCATTERED DEVELOPMENT OVER THE NEXT FEW HOURS PRIOR TO UPSTREAM CONVECTION TRYING TO WORK ITS WAY INTO NORTHERN MICHIGAN LATER THIS EVENING. MUCH OF THE INITIAL CONVECTION APPEARS TO BE TRACKING TOWARD THE UPPER PENINSULA...SO WILL LIKELY HAVE TO WAIT FOR ADDITIONAL THUNDERSTORMS TO POP ACROSS SOUTHERN WISCONSIN/NORTHERN ILLINOIS TO TRACK INTO NORTHERN LOWER. SEVERE THREAT STILL WARRANTED GIVEN INSTABILITY AND GREATER THAN 40KTS 0-6KM BULK SHEAR. COLD FRONT WILL BE SLOW TO PUSH ACROSS THE FORECAST AREA...LIKELY NOT CLEARING NORTHERN LOWER UNTIL EARLY TUESDAY MORNING. BEHIND THE FRONT COOLER/DRIER AIR WILL FILTER INTO THE FORECAST AREA...BUT UPPER LOW OVER THE NORTHERN HIGH PLAINS IS EXPECTED TO MOVE INTO THE UPPER GREAT LAKES LATER TUESDAY ALONG WITH ITS ATTENDANT COLD POOL. DEEP LAYER MIXING IS EXPECTED TUESDAY AFTERNOON...AND MAY BE ENOUGH TO ALLOW FOR SOME HIGH BASED SHOWERS TO DEVELOP ESPECIALLY NORTH OF M-72 CLOSER TO THE CORE OF THE COLDEST AIR ALOFT. GUSTY WEST WINDS ARE ALSO EXPECTED TUESDAY AFTERNOON. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 409 PM EDT MON MAY 28 2012 TUESDAY NIGHT...THE 850 MB TEMPERATURES DIVE OVERNIGHT TO AROUND 0C IN E UPPER ON THE GFS AND -2C ON THE ECMWF. IT IS NOW LOOKING LIKE THE 500 MB TROUGH IS THROUGH THE REGION SO NO FORCING AVAILABLE FOR SHOWERS, ALTHOUGH WE COULD GET SOME L E RAIN WITH THE LAKE TEMPERATURES AROUND +10C. IF THE 850 MB TEMPERATURES GET MUCH COLDER, THERE WILL BE SCATTERED RAIN SHOWERS. HOWEVER, FOR NOW, WILL CONTINUE WITH LITTLE IN THE WAY OF RAIN SHOWERS NEAR ANJ AND THEN MOVING OUT. WEDNESDAY...850 MB TEMPERATURES CONTINUE AROUND 0C TO -2C BY 18Z. THIS WILL PROBABLY KEEP THINGS CLOUDIER INITIALLY. IT LOOKS LIKE THE MODELS ARE ACTUALLY TRYING TO MIX OUT THE MOISTURE IN THE LOWER LEVELS. WITH THE 700-500 MB LAYER ALREADY AROUND 20%, WE MAY GET PARTLY SUNNY SKIES IN NW LOWER AND WARM UP A LITTLE FASTER THAN FIRST THOUGHT. WEDNESDAY NIGHT...THE HIGH BUILDS INTO THE REGION AND AND WITH SOME LIGHT NORTH WINDS IN NE LOWER, EVENTUALLY DECOUPLING, THE TEMPERATURES WILL RADIATE. MOST OF THE NUMBERS WERE IN THE 35-40 RANGE. IT IS LOOKING MORE LIKE A 30-35, WITH SOME 40S ALONG THE GREAT LAKES. THURSDAY...THE MODELS HAVE THE RAIN WELL TO THE SOUTH OF THE M-55 CORRIDOR, AS THE SYSTEM IN THE OHIO VALLEY MOVES THROUGH. THE STRENGTH OF THE SFC HIGH WILL DETERMINE WHETHER THE RAIN WILL GET THAT FAR NORTH. OVERNIGHT, HAS CHANGED. THE ECMWF HAD THE STORMS MOVING INTO THE SE LOWER/ONTARIO WHICH WOULD HAVE BROUGHT MORE RAIN TO THE REGION, BUT MAINLY NE LOWER. NOW THE ECMWF HAS PULLED THE TRACK TO THE WEST BRINGING THE SFC LOW OVER SOUTHERN LAKE MICHIGAN AND OVER N LOWER. THIS WOULD BRING US SOME MUCH NEEDED RAIN EXTENDED (FRIDAY THROUGH MONDAY)...FRIDAY, 12Z ECMWF STILL HAS THE LOW MOVING INTO THE GREAT LAKES, BUT NOW AS NOTED FOR THURSDAY NIGHT, THE TRACK IS OVER THE LOWER PENINSULA ON FRIDAY. THE 12Z GFS STILL HAS THE TRACK OVER SE LOWER WITH THE MAJORITY OF THE RAIN FALLING ON THE EASTERN SIDE OF THE STATE. THIS WILL BE INTERESTING. SATURDAY, LOOKS PRETTY WET WITH A LOW MOVING OUT THE FORECAST AREA. THIS HAS BEEN ONE TIME THAT THE GFS TRACK CONSISTENCY IS BETTER THAN THE ECMWF. SO WILL CONTINUE WITH THE HPC IDEA. SUNDAY, BOTH MODELS AGREE THAT THE HIGH BUILDS INTO THE REGION AND DRIES THINGS OUT DURING THE DAY. THE GFS CONTINUES WITH THE RAIN MOVING INTO THE FORECAST AREA OVERNIGHT WHILE THE ECMWF IS DRY. MONDAY, BOTH MODELS HAVE RAIN IN THE FORECAST AREA AS SOME SORT OF LOW IS IN THE AREA, BUT THE EVOLUTION BETWEEN THE TWO ARE FAR APART. CHANCE OF RAIN. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 735 PM EDT MON MAY 28 2012 SHOWERS AND THUNDERSTORMS ARE NEARING KPLN AND KTVC AS OF THIS WRITING AHEAD OF A SURFACE COLD FRONT THAT IS CURRENTLY JUST WEST OF LAKE MICHIGAN. THIS FEATURE WILL SWEEP EAST TONIGHT...BRINGING THE SHOWERS AND STORMS WITH IT. WILL CONTINUE TO HIGHLIGHT THE SHRA/TSRA POTENTIAL WITH A 2-3 HOUR TEMPO GROUP AT MBL/TVC/PLN AS STORMS NEAR THESE LOCATIONS. EXPECT THE SEVERE THREAT TO BE LOW...BUT NON ZERO AS SOME UPSTREAM STORMS HAVE NEARED SEVERE LIMITES AT TIMES. AT APN...HAVE LOWER CONFIDENCE THAT STORMS OF ANY MEANINGFUL NATURE WILL REACH THIS TERMINAL...AND THUS WILL ONLY CARRY A VCTS FM GROUP LATE TONIGHT AT THIS LOCATION. AFTER FRONTAL PASSAGE TONIGHT...THERE WILL LIKELY BE SOME RESIDUAL STRATUS...PARTICULARLY AT PLN. AT THIS POINT...EXPECT CIGS TO REMAIN VFR...BUT IN A WORST CASE SCENARIO...COULD SEE A PERIOD OF MVFR CIGS AT THIS TERMINAL TOWARDS DAYBREAK. VFR CONDITIONS EXPECTED ON TUESDAY AS A SECONDARY LOW PRESSURE SYSTEM MOVES NORTH OF THE REGION. EXPECT CLOUDS TO BUBBLE UP DURING THE DAY...WITH SHRAS POSSIBLE AT PLN BY AFTERNOON. EXPECT ANY SHARS TO LIKELY REMAIN VFR THROUGH THE END OF THE TAF PERIOD. SOUTHWEST WINDS 10G16KTS WILL SHIFT WEST AND DIMINISH TO 5-10KTS BEHIND THE COLD FRONT LATER THIS EVENING. FOR THE DAY ON TUESDAY...WEST WINDS WILL STRENGTHEN TO 14G22KTS BY LATE MORNING AND THROUGH THE AFTERNOON. && .MARINE... ISSUED AT 409 PM EDT MON MAY 28 2012 SOUTHWEST WINDS WILL BECOME MORE WESTERLY OVERNIGHT INTO TUESDAY. WINDS WILL BE GUSTY TUESDAY AFTERNOON ACROSS NORTHERN LOWER DUE TO DEEP MIXING...NOT SURE HOW MUCH OF THIS WILL TRANSLATE OUT ONTO THE WATER GIVEN STABILITY THOUGH COULD SEE THE NEED FOR SOME SMALL CRAFT ADVISORIES TUESDAY AFTERNOON ESPECIALLY WITHIN LAKE HURON NEARSHORE ZONES. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...JA SYNOPSIS...JH SHORT TERM...JPB LONG TERM...JSL AVIATION...JA MARINE...JPB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 429 PM EDT MON MAY 28 2012 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 291200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 429 PM EDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS ALL OF NORTHERN MICHIGAN. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS IN EXCESS OF 60MPH AND LARGE HAIL TO 1 INCH IN DIAMETER. GREATEST THREAT FOR SEVERE WEATHER IS EXPECTED BETWEEN 6 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR FROST IN SEVERAL COMMUNITIES IN NORTHERN MICHIGAN WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SPOTTERS...PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. JPB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1010 PM EDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG FIFE LAKE 44.57N 85.35W
05/28/2012 GRAND TRAVERSE MI SPOTTER
HEALTHY POPLAR TREE DOWN. MOST RECENT WIND MEASUREMENT IS
33 MPH.
&&
JARNOTTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1037 PM EDT MON MAY 28 2012 MIZ024-029-030-034>036-041-042-290500- ALPENA-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1037 PM EDT MON MAY 28 2012 ...THUNDERSTORMS MOVING ACROSS NORTHERN MICHIGAN... AT 1035 PM EDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A LINE OF SHOWERS AND THUNDERSTORMS. THESE STORMS WERE LOCATED FROM ROGERS CITY TO GAYLORD TO CADILLAC...AND MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL MOVE THROUGH THE REMAINDER OF NORTHERN LOWER MICHIGAN THROUGH THE MIDNIGHT HOUR. WHEN THESE STORMS PASS...EXPECT WIND GUSTS TO 50 MPH...HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND SMALL HAIL. A FEW OF THESE STORMS HAVE HAD A HISTORY OF PRODUCING SEVERE WEATHER. IF THIS OCCURS...WARNINGS WILL BE ISSUED BY THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL INFORMATION, PLEASE VISIT THE NWS GAYLORD WEB PAGE AT WWW.WEATHER.GOV/GAYLORD. ARNOTT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1048 PM EDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TSTM WND GST GAYLORD 45.03N 84.67W
05/28/2012 M54 MPH OTSEGO MI ASOS
&&
JARNOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1117 PM EDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND DMG KALKASKA 44.73N 85.18W
05/28/2012 KALKASKA MI LAW ENFORCEMENT
OVER 100 TREES DOWN COUNTY WIDE FROM RAPID CITY AND FIFE
LAKE TO BEAR LAKE.
&&
SMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1121 PM EDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM TSTM WND DMG LEWISTON 44.88N 84.32W
05/28/2012 MONTMORENCY MI LAW ENFORCEMENT
TREES DOWN IN LEWISTON AND POWER OUT.
&&
SMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1131 PM EDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND DMG MANISTEE 44.24N 86.33W
05/28/2012 MANISTEE MI LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
SMDThe NCL Michigan radar (KAPX), 122 km away, was scanning. The volume nearest the first event began at 04:12 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2012Every state in 2012This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386357.